Kantonsspital St.Gallen
login

Retinopathy as a possible side effect in the subcutaneous treatment with interferon-beta

Jochen Vehoff

abstract A 44-year-old female, diagnosed with relapsing remitting MS, started a disease-modifying therapy (DMT) with interferon-beta 1a (Rebif® 44 μg/3 times weekly) in 08/06. One and a half month later, the patient claimed decreased visual function on both eyes. An ophthalmologic examination showed few retinal cotton-wool spots hich rapidly increased until 11/06. As no other explanation for the retinopathy was found, a casual relationship between the DMT and the retinopathy was suspected and Rebif® was stopped. One and a half month later, a complete remission of the cotton-wool spots was observed. Another DMT, this time interferonbeta 1b (Betaferon®), as begun in 02/07. One month later, the ophthalmologic control showed no signs of retinopathy at all. Shortly after this examination, he patient complained of the same visual symptoms as during Rebif® therapy. Again severe bilateral retinopathy with cotton-wool pots was found and the DMT was stopped. During follow-up a slow improvement of the retinopathy was observed. Retinopathy secondary to treatment with interferon is well known in the reatment with interferon-alpha. Despite being a frequently occurring complication, it is usually a mild condition and disappears when withdrawing the treatment, or even if therapy is continued.
Only few cases associated with the treatment with interferon-beta have been reported in the literature so far.We recommend thinking of this possible side effect when treating MS patients with interferon-beta.
   
keywords interferon-beta, retinopathy, side effect
   
citation Vehoff J (2008). Retinopathy as a possible side effect in the subcutaneous treatment with interferon-beta. Presented at 100 Jahre SNG Jubiläumstagung Schweizerische Neurologische Gesellschaft SNG, Montreux, Schweiz.
   
type presentation (English)
date of publishing 1-4-2008
event 100 Jahre SNG Jubiläumstagung Schweizerische Neurologische Gesellschaft SNG (Montreux, Schweiz)